Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 37, NWS St. Louis, MO

August 14, 2023Iron County, Madison County, Missouri

NWS St. Louis, MO issued this flash flood warning at Aug 14, 2023, 1:22 AM CDT for Iron County, Madison County, Missouri. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2023, 1:22 AM CDT (06:22 UTC)
Expired
Aug 14, 2023, 5:15 AM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Iron County, MO, Madison County, MO

The radar

The St Louis radar (KLSX), 149 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:45 AM CDTFLASH FLOOD2 Wnw Saco, MOSheriff Department reports water over the roadway in the vicinity of Hwy C and Madison 433.
Aug 14, 4:45 AM CDTFLASH FLOOD4 Se Saco, MOSheriff Department reports water over Hwy 67 in several spots from Madison County line north to Hwy N.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 203 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 6.4 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2023-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2633 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2023-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2633 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1647 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

477 
WGUS53 KLSX 140622
FFWLSX
MOC093-123-141015-
/O.NEW.KLSX.FF.W.0037.230814T0622Z-230814T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
122 AM CDT Mon Aug 14 2023

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Southeastern Iron County in southeastern Missouri...
  Southern Madison County in southeastern Missouri...

* Until 515 AM CDT.

* At 122 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Annapolis, Saco, Buckhorn, Des Arc, Vulcan and Sabula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3745 9077 3742 9014 3731 9015 3732 9055
      3727 9055 3727 9075 3737 9075 3737 9077

FLASH FLOOD...RADAR INDICATED

$$

MRB
1 follow-up statement
230 
WGUS73 KLSX 140736
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
236 AM CDT Mon Aug 14 2023

MOC093-123-141015-
/O.CON.KLSX.FF.W.0037.000000T0000Z-230814T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron MO-Madison MO-
236 AM CDT Mon Aug 14 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM CDT EARLY THIS 
MORNING FOR SOUTHEASTERN IRON AND SOUTHERN MADISON COUNTIES IN 
SOUTHEASTERN MISSOURI...

At 236 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 4.5 inches of rain have 
fallen. Additional rainfall amounts of 1 to 2 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Annapolis, Saco, Buckhorn, Des Arc, Vulcan and Sabula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3745 9077 3742 9014 3731 9015 3732 9055
      3727 9055 3727 9075 3737 9075 3737 9077

FLASH FLOOD...RADAR INDICATED

$$

MRB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 11:01 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 13, 11:01 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1101 PM CDT Sun Aug 13 2023

.SHORT TERM...  (Through Late Monday Night)
Issued at 329 PM CDT Sun Aug 13 2023

Main concerns continue to be the potential for severe weather
through this evening and heavy rainfall through tonight.  Have
issued a flood watch for southeast Missouri and Randolph County, IL
for late this evening and overnight.

Ongoing showers and thunderstorms have complicated the surface
analysis with several east-west fronts.  The most notable one
extends from a low over northeast Kansas southeastward into
southeast Missouri and southern Illinois which separates most of the
rain cooled air from today from the slightly warmer and more humid
air over southern Missouri.  Latest SPC mesoanalysis is showing 1500-
2000 J/kg of MLCAPE along and south of the front which may increase
with any breaks in the clouds in areas to the south of I-70.  The
upper trough over the northern Plains is expected to approach the
area this evening which will act to increase lift and bring a cold
front into the area which should cause an increase in showers and
thunderstorms along and ahead of the front late this afternoon and
this evening.   If any of the storms can move into the unstable
environment over the southern CWA, the shear the deep layer shear of
40-50 knots still favors a few organized severe storms through this
evening.  The primary threat will be damaging winds, with large hail
and a tornado or two also possible.

Have gone with a flood watch tonight over the southern CWA where
PWATS of 2-2.5" and deep warm cloud layers will make thunderstorms
very efficient precipitation producers.  The HREF LPMM is showing
the widespread 1-4 inches over the watch area with localized 5"
tonight.  Flash flooding will become likely if any of the
thunderstorms can train over the same locations.

Storms will move out of the area by mid morning Monday with clearing
during the afternoon as the upper trough will be slower to lift out.
Highs tomorrow will be similar to what they are today.

Britt

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 329 PM CDT Sun Aug 13 2023

There continues to be good agreement in the ensemble means that a
upper trough will lift out of the Ohio Valley on Tuesday allowing
the western ridge to build into the Midwest.  The ensemble means are
showing a 596dm high over Missouri and Illinois next weekend.  This
pattern will keep the area dry with very few of the ensemble members
are showing any precipitation with the ridge building into the area.
Temperatures will be 5 to 10 degrees below normal early to mid week
as 850mb temperatures will be in the 5-10C range through at least
Wednesday.  A weak cold front is forecast to move through the area
late in the week which will prevent temperatures from warming up on
Thursday and Friday.  The majority of ensemble members are showing
temperatures at or above normal next weekend when 850mb temperatures
climb back to 20C with southwesterly low level flow.  Heat indices
will climb at or above 100 degrees next weekend each afternoon.

Britt

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1100 PM CDT Sun Aug 13 2023

Showers and thunderstorms have develop over southwestern sections
of Missouri and with additional activity lining a remnant outflow
boundary over southeast Missouri and southwest Illinois. Convective
trends will keep a majority of the potential for thunderstorms and
heavy rainfall south of the TAF sites. Nonetheless, pockets of
heavy rain will be possible in the 06z to 12z window as activity
pushes west to east ahead of a cold front.

KUIN will remain north of the activity, though a stray shower
cannot be ruled out under MVFR ceilings. Meanwhile, KCOU/KJEF will
see ceiling lower into MVFR/IFR as the system skirts to the south
late tonight. Metro terminals will see conditions deteriorate a
few hours later as additional development attempt to buckle
northward in the early morning hours. Metro terminals will flirt
with IFR ceilings and/or bounce between MVFR/IFR until the front
passes early Monday morning. Any site with a direct impact from
thunderstorms could see a brief period of visibility reductions.

IFR/MVFR conditions will gradually improve to VFR late morning
through early afternoon Monday.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 7 AM CDT Monday for Crawford MO-Iron MO-
     Madison MO-Reynolds MO-Saint Francois MO-Sainte Genevieve
     MO-Washington MO.

IL...Flood Watch until 7 AM CDT Monday for Randolph IL.

&&

WFO LSX
Hazardous weather outlook, Aug 13, 2:12 PM CDT, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
212 PM CDT Sun Aug 13 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141915-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
212 PM CDT Sun Aug 13 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely are through tonight. Some storms may be
severe, particularly across parts of southeast Missouri. Damaging
winds and large hail are the primary threats. A few tornadoes are
also possible across southeast Missouri.

Some of the thunderstorms may also produce heavy rainfall, primarily
tonight across southeast Missouri and southwest Illinois where a
Flood Watch is in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for thunderstorms early on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Britt

In the hours before

Local storm report, Aug 14, 1:00 AM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
100 AM CDT Mon Aug 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 AM     Tstm Wnd Dmg     5 WSW Florida           39.46N 91.87W
08/12/2023                   Monroe             MO   Emergency Mngr

            Delayed report. Emergency management and
            fire chief shared photos of damage to RVs, a
            camper rolled on its side, damage to the
            roof of an outbuilding, and damage to
            multiple large vehicle ports near Route Z
            and Highway 154. Time estimated from radar.

&&

AE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:45 AM CDTAreal Flood AdvisoryLSXIron, Madison, Reynolds3 hr
Aug 14, 5:18 AM CDTAreal Flood WarningLSXIron, Madison6 hr
Aug 14, 7:43 AM CDTRiver Flood WarningLSXReynolds112 min

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.